Coming off Zoloft...

Discussion in 'Fibromyalgia Main Forum' started by Edens_Angel, Jun 25, 2003.

  1. Edens_Angel

    Edens_Angel New Member

    I've tried four or five times to go off Zoloft. Once was to try Celexa which was a nightmare and I had to go back on Zoloft. This time I'm trying Wellbutrin because I had no sex drive on Zoloft and I've been on Wellbutrin for three weeks. I'm a mess. My emotions go up and down. I was fighting back tears during a movie last week.. it was a Jim Carrey movie. And I can't help getting really angry and snapping at people. It's really bad. I'm a sweet person and I hate being ugly to people. But all the times I've tried to stop Zoloft this has happened. I feel I have no control over my emotions and I'm so afraid of losing my temper. Has anyone experienced this while trying to go off Zoloft or any anti-depressant? I'm going back on Zoloft this week.
  2. judywhit

    judywhit New Member

    and welcome! I feel for all the people who are trying to go off of these drugs. It sounds like pure hell! Please read this article I have pulled up for you regarding the SSRI anti's which zoloft is. There are many of us on the board that use natural supplements for deprresion such as st. johns wort, 5-http, sam-e. There are virtually no side effects. Please read article before starting up the drug again.
    Judy





    Editor’s Note: This information is based on tapes of Carol Sieverling’s October 2000 patient visit with Dr. Cheney. He gave permission to share this information, but has not reviewed or edited it.

    Dr. Cheney recently came across some information regarding the dangers of Selective Serotonin Reuptake Inhibitors (SSRIs), such as Prozac, Zoloft and Paxil, and stimulants like Ritalin and Provigil. During office visits, Dr. Cheney shows patients the book Prozac Backlash: Overcoming the Dangers of Prozac, Zoloft, Paxil and Other Antidepressants by Joseph Glenmullen, M.D., a psychiatrist at Harvard Medical School. It includes endorsements from other Ivy League psychiatrists. Cheney calls the implications of this book "staggering."

    When talking with patients, Cheney usually opens the book to a picture of a monkey's brain before and after it received a very potent SSRI. The "before" photo shows a dark background filled with fine white lines and white blobs, healthy neurons. The "after" photo is very dark, only a few white lines and blobs remain. Most of the brain cells had been "fried."

    SSRIs and stimulants work by increasing the firing of neurons. While this often has great benefits in the short term, doctors are now realizing that long term use "fries" brain cells. The body views any neuron that fires excessively over time as damaged, and destroys it.

    SSRIs and stimulants, taken over a period of 10 years or so, can lead to a loss of brain cells, causing neurodegenerative disorders. Many doctors have recently seen a sudden increase in patients with neurological symptoms, and most have been on Prozac, or a similar drug, for about 10 years. Cheney is seeing this in his own practice.

    During office visits, Cheney also shows patients a copy of the May 22, 2000 issue of Newsweek with Michael J. Fox on the cover. It has an excellent article on Parkinson's Disease, a condition that involves a loss of neurons in the area associated with motor control. Parkinson's drugs stimulate the remaining neurons to "perform heroically," firing excessively. However, the article notes that while benefits are seen initially, neurological symptoms get much worse at the three to five-year point. Patients experience wild involuntary movements, etc. These drugs, though helpful in the short term, actually speed up the degenerative process.

    What mechanisms are at work causing neurons to be "fried?" SSRIs are often prescribed for depression, which involves a lack of serotonin. Serotonin is a neurotransmitter, a chemical messenger. One neuron releases a burst of it into the intersynaptic cleft, (the gap between neurons). The serotonin is then taken up by special receptors in the adjacent neuron. Thus a message is sent from one neuron to another, with serotonin carrying the message across the gap. Excess serotonin is cleared away before a new message is sent. A "reuptake channel" in one neuron vacuums up the left over serotonin.

    SSRIs are designed to address a lack of serotonin by blocking the reuptake channel from vacuuming up excess serotonin. While this allows more serotonin to connect with the receptors, often too much is left floating in the intersynaptic cleft. The only way the body can get rid of this excess serotonin is to oxidize it. Unfortunately, this turns it into a toxic compound that, over time, kills both the sending and receiving neurons.

    Cheney stated, "What starts out as an attempt to increase serotonin and reduce symptoms ends up with the destruction of the serotonergic system itself. It takes about a decade, more in some, less in others.

    Now when the serotonergic nerves are dead, you start getting these motor neuron problems, which is what we're seeing." Cheney commented, "You know what a lot of doctors (who do not understand CFIDS) are doing? They're saying 'Well, let's just give them an antidepressant'. And they are frying their (patients') brains and they don't even know it. In fact, a CFIDS patient on one of these drugs fries their brain even faster than a non-CFIDS person." (See the article on Klonopin for an explanation.)

    Cheney went on to say, "The other way some people with CFIDS are going is stimulating the brain, using drugs like



    Ritalin or Provigil. They do the same thing - they fry the brain. They cause neurons to fire at lower stimulus by lowering the firing threshold. All stimulants are dangerous, especially over the long haul. I'm not saying that you might not find them useful in the short-term. But over the long term, the physiology demands that neurons that fire excessively be killed."

    Cheney strongly urges anyone taking antidepressants or stimulants to read Glenmullen's book, which lists safe alternatives to SSRIs.

    © 2002 Carol Sieverling. Reprinted with permission.

  3. Chelz

    Chelz New Member

    Hi, You are probably going through withdrawal from the Zoloft. When I got off of Paxil, I was a raving lunatic. My emotions were so up and down, I snapped at people one minute, the next minute, I would cry. Drink a lot of water while coming off these drugs, and please be patient, it will get better. Please think long and hard before going back on this drug, I have always said that if these drugs can cause so much withdrawal, what are they going to my body in the long run. I am much much better since I stopped these drugs. Good luck and hang in there. Hugs, Chelz.